Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS Milwaukee, WI

May 12, 2000Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 12, 2000, 8:09 AM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 8:09 AM CDT (13:09 UTC)
Expired
May 12, 2000, 9:15 AM CDT
In force
66 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Columbia County, WI, Sauk County, WI

What was reported inside it

TimeReportWhereRemark
May 12, 8:12 AM CDTHail 0.75Lake Delton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-508 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 121312
SVRMKE
WIC021-111-121415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
809 AM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN
  NORTHERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 915 AM CDT

* AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED 4 MILES NORTH OF NORTH FREEDOM...OR 6
  MILES EAST OF REEDSBURG...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARABOO BY 815 AM CDT.
  PORTAGE BY 835 AM CDT.
  WYOCENA BY 840 AM CDT.
  PARDEEVILLE BY 845 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

HAIL UP TO ONE INCH IN DIAMETEkR AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:31 AM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 12, 3:31 AM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT FRI MAY 12 2000

FCST FOCUS ON TSTMS TODAY.

WMFNT PROVIDED FOR SVR TSTMS YESTERDAY AS SRN WI REMAINS IN WM MOIST
AMS TODAY. WL STILL SEE CHANCE FOR SHOWERS AND TSTMS UNTIL SFC
WMFNT/CDFNT AND MID LVL TROF MOV THRU BY THIS EVENING. TSTMS TODAY
COULD FIRE UP AHD OF AND ALONG BNDRYS. LWR CAPES AND LIS INDICATE
LITTLE POT FOR SVR TSTM DEV...HOWEVER STILL TOO EARLY TO COMPLETELY
RULE OUT. ALL MDLS IN GUD AGREEMENT IN TIMING OF SFC FNT AND MID LVL
TROF MOVG THRU WI.

ETA MDL SVR INDICES LWR THAN NGM WITH SFC CAPES 1000 TO 1500 AND BEST
LIS OF -2 TO -4 AND 100 SRH. NGM SFC CAPES OF 1500 TO 2500 AND LIS OF
-4 TO -6 SUGGEST BETTER CHANCE FOR MORE SVR TSTM DEV IN SERN WI
LATE AFT/EVENING HRS. BASED ON RECENT TSTMS DEV YESTERDAY MORE
STABLE ETA MDL SEEMS LIKE THE MDL OF CHOICE AS SVR TSTM FOCUS SHIFTS
TO THE SOUTH.

ONCE THE LO CLRS WI TONITE...HI PRES BLDS OVR PLAINS AND WX BECOMES
CALMER AND COOLER FOR THE WEEKEND.

UWNMS...SIM TO OTR MDLS ON MVMNT OF CDFNT. HOWEVER CAPES CLOSER TO
NGM MDL.

.MKX...NONE.

PK/SD

In the hours before

Special weather statement, May 12, 7:52 AM CDT, 17 minutes before
WIZ046-047-051-052-056>060-062>072-121700-

SPECIAL WEATHER STATEMENT/HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
752 AM CDT FRI MAY 12 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
SCATTERED INTENSE THUNDERSTORMS TODAY AND TONIGHT.

DISCUSSION...
A FRONTAL BOUNDARY WILL BE MOVING SOUTHEAST ACROSS WISCONSIN TODAY.
THE AIRMASS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN IS MOIST AND
UNSTABLE...AND WILL LIKELY PRODUCE SCATTERED INTENSE THUNDERSTORMS
TODAY INTO THIS EVENING.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEED TODAY.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:23 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk67 min
May 11, 10:54 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge66 min
May 11, 11:11 PM CDTSevere Thunderstorm WarningMKXJefferson64 min
May 11, 11:11 PM CDTSevere Thunderstorm WarningMKXWashington64 min
May 11, 11:22 PM CDTSevere Thunderstorm WarningMKXWaukesha53 min
May 11, 11:35 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee55 min
May 11, 11:55 PM CDTSevere Thunderstorm WarningMKXJefferson65 min
May 12, 12:02 AM CDTSevere Thunderstorm WarningMKXWaukesha58 min
May 12, 12:21 AM CDTSevere Thunderstorm WarningMKXMilwaukee69 min
May 12, 12:44 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine61 min
May 12, 7:25 AM CDTSevere Thunderstorm WarningMKXSauk50 min
May 12, 10:37 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette38 min
May 12, 11:04 AM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan56 min
May 12, 3:35 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake40 min
May 12, 3:55 PM CDTSevere Thunderstorm WarningMKXFond du Lac50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.